Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 172, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 24, 2020, 2:36 PM EDT for DeKalb County, Fulton County, Gwinnett County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2020, 2:36 PM EDT (18:36 UTC)
- Expired
- Jun 24, 2020, 3:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties DeKalb County, GA, Fulton County, GA, Gwinnett County, GA
The radar
The Atlanta radar (KFFC), 84 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
529
WUUS52 KFFC 241836
SVRFFC
GAC089-121-135-241915-
/O.NEW.KFFC.SV.W.0172.200624T1836Z-200624T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
236 PM EDT Wed Jun 24 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern DeKalb County in north central Georgia...
Gwinnett County in north central Georgia...
Northeastern Fulton County in north central Georgia...
* Until 315 PM EDT.
* At 236 PM EDT, a severe thunderstorm was located near Norcross, or
14 miles north of Decatur, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lawrenceville, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Dunwoody, Duluth, Sugar Hill, Snellville, Suwanee, Lilburn,
Norcross, Doraville, Dacula, Grayson, Berkeley Lake, Tucker,
Mountain Park, Harbin and Rosebud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3405 8390 3391 8382 3379 8398 3392 8435
3398 8438 3407 8432 3407 8418 3406 8415
3405 8410 3406 8410 3407 8412 3407 8406
TIME...MOT...LOC 1836Z 281DEG 17KT 3398 8425
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
920
WWUS52 KFFC 241853
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
253 PM EDT Wed Jun 24 2020
GAC089-121-241902-
/O.CAN.KFFC.SV.W.0172.000000T0000Z-200624T1915Z/
DeKalb GA-Fulton GA-
253 PM EDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEKALB AND
NORTHEASTERN FULTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3405 8390 3391 8382 3379 8398 3387 8420
3392 8426 3396 8428 3397 8426 3399 8426
3400 8425 3400 8422 3399 8419 3403 8417
3403 8412 3405 8410 3406 8410 3407 8406
TIME...MOT...LOC 1852Z 281DEG 17KT 3396 8416
$$
GAC135-241915-
/O.CON.KFFC.SV.W.0172.000000T0000Z-200624T1915Z/
Gwinnett GA-
253 PM EDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR GWINNETT COUNTY...
At 252 PM EDT, a severe thunderstorm was located over Berkeley Lake,
or 9 miles west of Lawrenceville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lawrenceville, Dunwoody, Duluth, Snellville, Suwanee, Lilburn,
Norcross, Dacula, Grayson, Berkeley Lake, Tucker, Mountain Park,
Harbin, Rosebud, Mechanicsville and Hog Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3405 8390 3391 8382 3379 8398 3387 8420
3392 8426 3396 8428 3397 8426 3399 8426
3400 8425 3400 8422 3399 8419 3403 8417
3403 8412 3405 8410 3406 8410 3407 8406
TIME...MOT...LOC 1852Z 281DEG 17KT 3396 8416
HAIL...1.00IN
WIND...60MPH
$$807
WWUS52 KFFC 241858
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
258 PM EDT Wed Jun 24 2020
GAC135-241915-
/O.CON.KFFC.SV.W.0172.000000T0000Z-200624T1915Z/
Gwinnett GA-
258 PM EDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL GWINNETT COUNTY...
At 258 PM EDT, a severe thunderstorm was located near Duluth, or 7
miles west of Lawrenceville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lawrenceville, Snellville, Lilburn, Loganville, Dacula, Grayson and
Harbin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3383 8392 3389 8412 3402 8410 3403 8389
3391 8382
TIME...MOT...LOC 1858Z 281DEG 17KT 3395 8412
HAIL...1.00IN
WIND...60MPH
$$042
WWUS52 KFFC 241907
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
307 PM EDT Wed Jun 24 2020
GAC135-241915-
/O.EXP.KFFC.SV.W.0172.000000T0000Z-200624T1915Z/
Gwinnett GA-
307 PM EDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GWINNETT COUNTY WILL
EXPIRE AT 315 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3383 8392 3389 8412 3402 8410 3403 8389
3391 8382
TIME...MOT...LOC 1905Z 281DEG 17KT 3394 8409
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:20 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 24, 1:20 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion...Updated National Weather Service Peachtree City GA 120 PM EDT Wed Jun 24 2020 ...18Z Aviation Forecast Discussion... .PREV DISCUSSION... /Issued 532 AM EDT Wed Jun 24 2020/ SHORT TERM /Today through Thursday/... Synoptic setup shows a large low pressure system northeast of the Great Lakes region with a trough across much of the eastern US and a shortwave over the TX/LA border. At the surface, the associated surface low is driving an elongated front down the eastern coast and down the Appalachians. Currently, across the local forecast area there are some light showers ongoing that should continue to push east. Some additional showers are possible through the morning hours before coverage in showers and thunderstorms increase for this afternoon and evening. In conjunction with the lingering boundary near northern Georgia, the aforementioned shortwave moving east will help provide additional lift for showers and thunderstorms this afternoon and evening. Shear still looks marginal at best, but with moderate instability combined with deep moisture and PWATS forecast in the 1.5 to 2 inch range, some storms may become strong to isolated severe with the primary hazards with any storms will be gusty winds, frequent lightning, and periods of heavy rain. SPC also has much of the forecast area outlooked in a Marginal risk for severe storms. While coverage should diminish some overnight, have retained at least chance pops through the overnight period into Thursday morning as that boundary lingers in the vicinity and the shortwave crosses the area. By Thursday afternoon, chances for precip will continue as that boundary continues to linger and weak perturbations move through the flow. Best chances for showers and thunderstorms will be in the afternoon and evening when instability is highest. High temperatures this afternoon and Thursday are expected to again be slightly cooler due to increased cloud cover and precipitation, peaking in the mid 80s to low 90s across central Georgia. Overnight temperatures are forecast to be just a couple degrees above average with lows in the upper 60s and lower 70s. Reaves LONG TERM /Thursday Night through Tuesday/... The long term portion begins with a stalled out frontal boundary across the area. ECMWF has slightly more deep layer moisture to work with initially than the GFS but both sufficient enough to warrant low end chance pops. Based on available moisture, these seem rather low but will keep at chance for now and let day shift take another look. As we head into the weekend, forecast becomes just a bit murkier with high pressure building over the area but deep layer moisture remaining in place. ECMWF is drier for sure but will continue to use a blend which yields mid range pops for the far NE and also for the SW portions but low end chance elsewhere. We transition to NW flow aloft for Sunday with shortwave energy moving through the Tennessee Valley and into the local area. These are very difficult to time this time of year but will favor the typical late afternoon and evening hours for now. Have mid range chance pops in but northern tier may ultimately need likely pops with subsequent forecasts. Same story as we head into next week with significant shortwave energy moving in from the NW. Backdoor front pools the moisture for Tue and in conjunction with aforementioned shortwaves will lead to another day with at least likely pops. Deese && .AVIATION... 18Z Update... VFR conditions will predominate across the area through 00Z, outside of convection. MVFR ceilings develop across the northern and western portions of the forecast area between 00Z and 04Z, lowering to IFR or lower by 04Z-08Z. Mixture of MVFR/IFR conditions spread into the south and east generally between 06Z and 14Z. Best coverage of showers and thunderstorms expected between 20Z and 06Z, although isolated to scattered convection is possible at any time. winds will be southwest to northwest 6-10kt, decreasing to 3-6kt after 00Z. //ATL Confidence...18Z Update... Medium to high confidence on all elements. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 82 68 82 67 / 70 70 40 20 Atlanta 81 68 79 67 / 80 60 40 30 Blairsville 75 62 78 62 / 60 40 40 20 Cartersville 79 67 82 66 / 80 40 40 20 Columbus 86 70 84 70 / 80 50 40 30 Gainesville 78 67 80 67 / 70 50 40 20 Macon 87 69 84 68 / 80 60 40 20 Rome 78 68 82 66 / 80 40 40 20 Peachtree City 81 68 79 67 / 80 50 40 30 Vidalia 90 72 89 72 / 60 60 40 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reaves LONG TERM....Deese AVIATION...Reaves
Hazardous weather outlook, Jun 24, 6:08 AM EDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 608 AM EDT Wed Jun 24 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-251015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 608 AM EDT Wed Jun 24 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Numerous to widespread showers and thunderstorms can be expected today into tonight. A few thunderstorms may become strong to severe this afternoon and evening. The main hazards will be gusty winds...frequent lightning and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Scattered showers and thunderstorms will be possible each afternoon and evening. Gusty winds, frequent lightning, and heavy rain will be possible with any storms that do develop. A cold front is expected to move through the area bringing additional chances for scattered thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jun 24, 1:48 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
148 PM EDT Wed Jun 24 2020
GAZ024-241815-
Banks GA-
148 PM EDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BANKS COUNTY UNTIL
215 PM EDT...
At 148 PM EDT...a strong thunderstorm was over Hollingsworth, or 8
miles north of Homer...moving east at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Hollingsworth and Pinefield Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3447 8342 3446 8340 3442 8338 3439 8338
3436 8339 3446 8356 3449 8355 3449 8352
TIME...MOT...LOC 1748Z 287DEG 11KT 3446 8347
WIND...40MPHSpecial weather statement, Jun 24, 2:30 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Wed Jun 24 2020
GAZ033-034-045-241900-
North Fulton GA-DeKalb GA-Gwinnett GA-
230 PM EDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
DEKALB AND GWINNETT COUNTIES UNTIL 300 PM EDT...
At 230 PM EDT...a strong thunderstorm was near Dunwoody, or 14 miles
north of Decatur...moving east at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lawrenceville, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Dunwoody, Duluth, Sugar Hill, Snellville, Suwanee, Lilburn, Chamblee,
Norcross, Doraville, Grayson, Berkeley Lake, Tucker, North Atlanta,
Mountain Park and Mechanicsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3407 8418 3406 8415 3405 8410 3407 8412
3407 8406 3405 8390 3380 8397 3379 8398
3390 8441 3395 8440 3398 8438 3399 8439
3409 8436
TIME...MOT...LOC 1830Z 281DEG 17KT 3399 8429
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:51 PM EDT | Special Weather Statement | FFC | Chattahoochee, Marion | 24 min |
| Jun 24, 1:48 PM EDT | Special Weather Statement | FFC | Banks | 27 min |
| Jun 24, 2:30 PM EDT | Special Weather Statement | FFC | Gwinnett | 30 min |
| Jun 24, 3:14 PM EDT | Special Weather Statement | FFC | Barrow | 31 min |
| Jun 24, 3:35 PM EDT | Special Weather Statement | FFC | Stewart | 40 min |
| Jun 24, 3:39 PM EDT | Special Weather Statement | FFC | Clarke, Oconee | 36 min |
| Jun 24, 3:41 PM EDT | Severe Thunderstorm Warning | FFC | Stewart, Webster | 49 min |
| Jun 24, 3:54 PM EDT | Special Weather Statement | FFC | Stewart | 36 min |
| Jun 24, 4:05 PM EDT | Special Weather Statement | FFC | Clarke, Oglethorpe | 25 min |
| Jun 24, 4:16 PM EDT | Special Weather Statement | FFC | Sumter | 29 min |
| Jun 24, 4:20 PM EDT | Severe Thunderstorm Warning | FFC | Oglethorpe, Wilkes | 40 min |
| Jun 24, 4:30 PM EDT | Special Weather Statement | FFC | Stewart, Webster | 30 min |
| Jun 24, 4:49 PM EDT | Special Weather Statement | FFC | Sumter | 26 min |
| Jun 24, 5:13 PM EDT | Special Weather Statement | FFC | Macon | 32 min |
| Jun 24, 5:28 PM EDT | Special Weather Statement | FFC | Crawford | 32 min |
| Jun 24, 6:16 PM EDT | Special Weather Statement | FFC | Twiggs | 29 min |
| Jun 24, 6:38 PM EDT | Special Weather Statement | FFC | Jefferson | 37 min |
| Jun 24, 6:42 PM EDT | Special Weather Statement | FFC | Laurens | 33 min |
| Jun 24, 6:49 PM EDT | Special Weather Statement | FFC | Wilkinson | 26 min |
| Jun 24, 6:52 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Laurens, Washington, Wilkinson | 53 min |
| Jun 24, 7:07 PM EDT | Special Weather Statement | FFC | Treutlen | 23 min |
| Jun 24, 7:20 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Johnson, Laurens, Treutlen | 44 min |
| Jun 24, 7:24 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Jefferson, Johnson, Washington | 40 min |
| Jun 24, 7:25 PM EDT | Special Weather Statement | FFC | Chattahoochee, Muscogee, Stewart | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.